Talk

Advanced search

Side effects of the teenage 3-in-1 booster??

(27 Posts)
saladdays66 Mon 05-Feb-18 07:42:34

Has your teen had the 3 in 1 polio/tetanus/typhoid booster, plus the meningitis vacc?

Did they have side effects? A lot of dd’s friends have had it and they all been sick - vomiting - afterwards, plus high temps, sore arm, off school.

Why does a vaccine cause vomiting? Now dd is really worried about it. Can anyone reassure me? (Emetophobe here)

Plus they’re having it on the last day of term and dd does not want to be ill over half term...

JellySlice Mon 05-Feb-18 07:51:14

Neither of mine were ill after theirs. Both had a sore arm, one felt a little fluey and took a paracetamol. Both were at school the following day, doing PE etc. Over the years my dc have reacted in various ways to various imms, but none of them have ever vomitted as a result.

If several kids from the same place are vomiting at around the same time, then it seems likely to be a D&V bug. Just bad luck that it swept through at the same time as imms were being given.

saladdays66 Mon 05-Feb-18 07:56:15

I thought it could be an unrelated d&v bug too. Thanks, Jelly.

Wh0KnowsWhereTheT1meG0es Mon 05-Feb-18 08:34:28

Mine had stiff arms and was off colour for a couple of days. No sickness.

saladdays66 Mon 05-Feb-18 11:06:33

Thanks. Very odd.

PersianCatLady Mon 05-Feb-18 11:20:06

Mine had stiff arms and was off colour for a couple of days. No sickness
So much better than the short term and long term effects of any one of the diseases the booster protects against.

I think because people don't see the diseases any more in society, they forget just how serious they are and just what an amazing thing vaccinations are.

moochypooch Mon 05-Feb-18 14:08:47

Mine had a high temp that evening but felt well enough to go to school the next day but she said she still felt a bit iffy. Her arm was painful.

saladdays66 Mon 05-Feb-18 14:19:33

Oh, I know, PersianCat, that the side effects are much better than the illnesses - but dd is (a) worried because so many of her friends have been sick afterwards and (b) she's not happy that she might be ill in the holidays!

TeenTimesTwo Mon 05-Feb-18 14:22:00

Better than dying from meningitis though.

Mary21 Mon 05-Feb-18 17:09:30

The booster is Diptheria , tetanus and polio not typhoid, and meningitis achy, introduced because of the increase in deaths in teenagers from meningitis W.
Usual side effects sore arm, feeing under weather, headache and possible fever. No usually enough to stop you from doing things

Mary21 Mon 05-Feb-18 17:11:03

That should read meningitis ACWY not achy autocorrect !

MirandaWest Mon 05-Feb-18 17:11:58

Mine has his a couple of weeks ago. One of the injections left his arm sore for a couple of days but that was it

Newscoliosismum Mon 05-Feb-18 17:13:05

Message withdrawn at poster's request.

lljkk Mon 05-Feb-18 19:54:42

There's a teacher at DC school who lost 2 brothers to meningitis. There are fundraisers & the kids at the school have all heard his brothers' stories a few times. Strangely enough, I haven't heard of any severe side effects from the mere jab.

The girls always get a bit hysterical about the HPV ones. The mengtis ones seem to be non-events in comparison.

saladdays66 Mon 05-Feb-18 22:58:02

No ‘hysteria’ here about the HPV vaccination, lljkk, I was asking about the Td/IPV vax. hmm

Christ, I know that meningitis is worse than the vaccination; I have not said differently. I have just asked about side effects that have been reported!

scaevola Mon 05-Feb-18 23:09:06

I don't know why this jab would cause nausea to vomiting, but it is listed on the pack information leaflet as a common side effect.

High temperature and soreness around site of injection are listed as very common side effects.

So yes, it could happen. I don't think it did for my teens (so far) - the only jab I remember them having side effects from, was (for two of them) the pre-school boosters.

TheSecondOfHerName Mon 05-Feb-18 23:34:16

I coordinate these vaccinations (year group of 180 girls) as part of my job, and I help with the aftercare. We also follow up any illness absence within the next few days.

DTP/MenACWY:
Lots of: low-grade fever (<38), feeling a bit unwell
Some: sore arms, headaches, dizziness

HPV:
Lots of: dizziness, fainting (but that could be anxiety-related)
Some: headaches, sore arms

No one has yet vomited after either.

TheSecondOfHerName Mon 05-Feb-18 23:37:45

One or two kids vomiting in a year group could be a reaction to the immunisation. If a lot of kids were vomiting then the most likely explanation is a vomiting virus that was going around at the same time as they had the immunisation.

saladdays66 Tue 06-Feb-18 07:43:07

That's interesting and reassuring, Second. I read the pack info - it said that nausea/vomiting were common side effects - affecting between 1 in 100 and 1 in 10 people who have the jab.

lljkk Tue 06-Feb-18 19:19:28

That's good your girls are sensible. DD's lot got pretty overwrought, lots of tears and wailing while the stood in line for the HPV. She went around hugging the others & being motherly, telling them to be brave.

The real number could be 1 in 99 with 10% error bars (so 1 in 100 to 1 in 98 is observed), but there's a EU-standard way to report which means the side effects have to be reported in a preset range, like the range you wrote: 1 in 100 to 1 in 10.

specialsubject Tue 06-Feb-18 19:53:36

While no vaccine is 100% safe ( because nothing is) sounds like a bit of education about the diseases would help bring any side effects into proportion.

And a lesson in causation and correlation.

moochypooch Tue 06-Feb-18 20:04:44

Dd was quite dizzy too. She is needle phobic so I took her to the Gp's to have it done, as I always do....we had lots of upset. She really wanted to have the vaccine, she just really didn't want to have 2 needles.

NaughtyNoraTheNamechanger Tue 06-Feb-18 22:44:28

I had it... and I wasn't ill at all. Arm was agony though so painkillers will probably be necessary.

saladdays66 Sat 10-Feb-18 08:49:16

So dd had the jabs yesterday. She woke about midnight last night with a fever and shivering violently. Felt sick and dizzy all night.

Today her right arm is hot and has hard lump round injection site - but she feels ok apart from that. Hopefully that will be it...

Apparently 3 girls in her class fainted, one was repeatedly sick immediately after the jabs, one developed a sudden fever, there were tears...

BillywilliamV Sat 10-Feb-18 08:51:25

My DD said she felt ill but far tpo soon after injection for true reaction in my opinion. I gave her paracetamol

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: